Alert archive / Washington / Flood Watches in 2021
Flood Watch 14, NWS Seattle, WA
NWS Seattle, WA issued this flood watch at Nov 29, 2021, 3:29 PM PST for 6 counties in Washington. It took effect at Nov 30, 2021, 7:00 AM PST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2021, 3:29 PM PST (23:29 UTC)
- In effect from
- Nov 30, 2021, 7:00 AM PST
- Expired
- Dec 1, 2021, 10:23 AM PST
- In force
- 27 hr
- Issued by
- NWS Seattle, WA
- Flood severity
- None
Counties Clallam County, WA, Jefferson County, WA, Mason County, WA, Skagit County, WA, Snohomish County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 17 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
402
WGUS66 KSEW 292329
FFASEW
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
329 PM PST Mon Nov 29 2021
.Heavy rain from a third-in-a-row atmospheric river will impact the
northern Cascades and Olympic Peninsula bringing a new threat of
flooding.
WAC009-031-045-057-061-073-301845-
/O.NEW.KSEW.FA.A.0014.211130T1500Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Mason-Skagit-Snohomish-Whatcom-
Including the cities of Lynnwood, Bellingham, Marysville, Port
Townsend, Everett, Edmonds, Burlington, Shelton, Sedro-Woolley,
Mount Vernon, Sequim, and Anacortes
329 PM PST Mon Nov 29 2021
...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH THURSDAY
MORNING...
* WHAT...Flooding caused by excessive rainfall is possible.
* WHERE...Portions of northwest Washington and west central
Washington, including the following counties, in northwest
Washington, Clallam, Jefferson, Mason, Skagit and Whatcom. In west
central Washington, Snohomish.
* WHEN...From Tuesday morning through Thursday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks. Most likely rivers
to watch at this time include the Nooksack, Skagit, Stillaguamish,
Bogachiel, and Skokomish Rivers. Any flooding that does occur will
likely be minor.
* ADDITIONAL DETAILS...
- Moderate to heavy rain, along with warm temperatures, breezy
winds, and high relative humidities will increase snow melt,
though there is less than normal low and mid elevation snow
available to melt. Rainfall up to 2 to 4 inches in the
mountains and 1 to 2 inches in the lowlands, combining with
snow levels above 10,000 feet, will have rivers rising in the
watch area and they could see minor flooding. With this
decently strong atmospheric river just to our north, should
it slide in a little more to the south, there would be
potential for flooding on the more northerly rivers to be
moderate severity instead of minor.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JBB4 follow-up statements
846
WGUS66 KSEW 301828
FFASEW
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
1028 AM PST Tue Nov 30 2021
.Heavy rain from a third-in-a-row atmospheric river is impacting the
northern Cascades and Olympic Peninsula bringing a new threat of
flooding.
WAC009-031-045-057-061-073-010730-
/O.CON.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Mason-Skagit-Snohomish-Whatcom-
Including the cities of Lynnwood, Bellingham, Marysville, Port
Townsend, Everett, Edmonds, Burlington, Shelton, Sedro-Woolley,
Mount Vernon, Sequim, and Anacortes
1028 AM PST Tue Nov 30 2021
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of northwest Washington and west central
Washington, including the following areas, in northwest
Washington, Clallam, Jefferson, Mason, Skagit and Whatcom. In west
central Washington, Snohomish Counties.
* WHEN...Through Thursday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks. Most likely rivers
to watch at this time include the Nooksack, Skagit, Stillaguamish,
Bogachiel, and Skokomish Rivers. Any flooding that does occur will
likely be minor.
* ADDITIONAL DETAILS...
- Moderate to heavy rain, along with warm temperatures, breezy
winds, and high relative humidities will increase snow melt,
though there is less than normal low and mid elevation snow
available to melt. Rainfall up to 2 to 4 inches in the
mountains and 1 to 2 inches in the lowlands, combining with
snow levels above 10,000 feet, will have rivers rising in the
watch area and they could see minor flooding. With this
decently strong atmospheric river just to our north, should
it slide in a little more to the south, there would be
potential for flooding on the more northerly rivers to be
moderate severity instead of minor.
The additional rain on saturated soils will increase the
landslide threat as well.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
JBB224
WGUS66 KSEW 010440
FFASEW
Flood Watch
National Weather Service Seattle WA
840 PM PST Tue Nov 30 2021
.Heavy rain from a third-in-a-row atmospheric river is impacting the
northern Cascades and Olympic Peninsula, bringing another threat of
flooding.
WAC009-031-045-057-061-073-011745-
/O.CON.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Mason-Skagit-Snohomish-Whatcom-
Including the cities of Lynnwood, Bellingham, Marysville, Port
Townsend, Everett, Edmonds, Burlington, Shelton, Sedro-Woolley,
Mount Vernon, Sequim, and Anacortes
840 PM PST Tue Nov 30 2021
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...Portions of northwest Washington and west central
Washington, including the following areas, in northwest
Washington, Clallam, Jefferson, Mason, Skagit and Whatcom. In west
central Washington, Snohomish.
* WHEN...Through Thursday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Moderate to heavy rain, along with warm temperatures, breezy
winds, and high relative humidities will increase snow melt,
though there is less than normal low and mid elevation snow
available to melt. Rainfall up to 2 to 4 inches in the
mountains and 1 to 2 inches in the lowlands, combining with
snow levels above 10,000 feet, will have rivers rising in the
watch area and they could see minor flooding. With this
decently strong atmospheric river just to our north, should
it slide in a little more to the south, there would be
potential for flooding on the more northerly rivers to be
moderate severity instead of minor.
The additional rain on saturated soils will increase the
landslide threat as well.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
12512
WGUS66 KSEW 011506
FFASEW
Flood Watch
National Weather Service Seattle WA
706 AM PST Wed Dec 1 2021
.A break in the rain overnight combined with less rainfall in the
forecast for today will prevent the rivers in Clallam, Jefferson and
Snohomish counties from reaching flood stage. The flood watch is
cancelled.
WAC009-031-061-011615-
/O.CAN.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Jefferson-Snohomish-
Including the cities of Lynnwood, Everett, Edmonds, Marysville, Port
Townsend, and Sequim
706 AM PST Wed Dec 1 2021
...FLOOD WATCH IS CANCELLED...
The Flood Watch is cancelled for portions of northwest Washington
and west central Washington, including the following areas, in
northwest Washington, Clallam and Jefferson. In west central
Washington, Snohomish.
The Flood Watch is cancelled.
$$
WAC045-057-073-020415-
/O.CON.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mason-Skagit-Whatcom-
Including the cities of Bellingham, Burlington, Shelton,
Sedro-Woolley, Mount Vernon, and Anacortes
706 AM PST Wed Dec 1 2021
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...
* WHAT...Flooding caused by excessive rainfall continues to be
possible.
* WHERE...A portion of northwest Washington, including the following
areas, Mason, Skagit and Whatcom.
* WHEN...Through Thursday morning.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Creeks and streams may rise out of their banks.
* ADDITIONAL DETAILS...
- Another 1 to 1.5 inches of rain is forecast for the North
Cascades through early Thursday morning.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$
44010 WGUS66 KSEW 011823 FFASEW URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Seattle WA 1023 AM PST Wed Dec 1 2021 WAC045-057-073-011930- /O.CAN.KSEW.FA.A.0014.000000T0000Z-211202T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mason-Skagit-Whatcom- Including the cities of Bellingham, Burlington, Shelton, Sedro-Woolley, Mount Vernon, and Anacortes 1023 AM PST Wed Dec 1 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for a portion of northwest Washington, including the following areas, Mason, Skagit and Whatcom Counties. The Flood Watches for Whatcom and Skagit Counties were earlier replaced with Flood Warnings on the Nooksack and Skagit Rivers respectively. No additional flooding, not covered by those warnings, is expected. No flooding is expected for Mason County. $$ JBB
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Nov 29, 9:27 AM PST, 6 hours 2 minutes earlier.
Area forecast discussion, Nov 29, 9:27 AM PST, 6 hours 2 minutes before
Area Forecast Discussion National Weather Service Seattle WA 927 AM PST Mon Nov 29 2021 .SYNOPSIS...Showers generally tapering off area wide this morning. Mid to high level clouds will generally persist but conditions will remain dry until the next weak AR arrives tonight. The main areas that will be most affected by another round of excessive rain will be the Olympics, North Cascades and lowlands of Whatcom and Skagit Counties. Drier and cooler conditions expected Thursday into Friday. && .SHORT TERM /TODAY THROUGH WEDNESDAY/...The forecast is largely on track with no major updates made this morning. As such, the previous discussion can be found below as well as an updated aviation and marine discussion. Kristell Areas of light showers continue to persist at this hour across portions of the central and northern Puget Sound region as a result of a subtle meso-low visible on KATX radar in the vicinity of the Admiralty Inlet area. North of there, areas of showers continue to push across Whatcom County in response to increased forcing and diflunce aloft ahead of an approaching shortwave trough axis. These showers will persist through much of today, with additional showers developing north of the stalled front with the approach and passage of the aforementioned trough axis and associated front later today. Additional rainfall amounts will remain around or below 0.10 inch across lowland areas and up to 0.25 inch in into the Cascades. The next round of persistent rainfall will reach Western Washington late tonight into Tuesday as a weaker AR affects the area once again. Current ensemble guidance suggest lighter rainfall accumulations than what we experienced over the weekend, where portions of the Olympic Peninsula and North Interior (Whatcom/Skagit Co) generally saw 3-6 inches of rainfall accumulation. While this next AR event will mainly affect the same areas, rainfall totals look to be more on the order of 1-1.5 inches in the Whatcom/Skagit County lowlands, with 2-4 inches in the North Cascades and in portions of the Olympic Peninsula. The big factor that will affect the scope of expected impacts will be how much of a break we receive in areas where river flooding continues today. As of this morning, the lower reaches of the Nooksack and Skagit Rivers have yet to crest. It remains unclear how rivers in these areas will respond to additional rainfall over the next 2 days. One hazard that will persist is the threat for additional landslides. Soils will not have adequate time to fully dry out, therefore they will remain unstable. As was the case with the weekend system, a period of rain shadowing looks likely across the central and northern Puget Sound, which will promote gusty southerly winds on Tuesday. Wind gusts look weaker at this time with frequent gusts generally remaining in the 25 to 30 mph range, which would keep wind impact potential low. Temperatures through the period will remain in the mid to upper 50s with a similar airmass (snow levels rising back to 9-10k ft) in place through the end of the period. .LONG TERM /THURSDAY THROUGH SUNDAY/...The latest ensemble guidance remains consistent in a cold front pushing moisture out of the region, similar to what we experienced on Sunday. This will give Western Washington a brief break in rain Thursday evening through Friday. In addition to this, a cooler air mass will be in place with highs in the 40s and lows in the 30s Friday into the weekend. With quasi-zonal flow remaining in place across the Northwest, dry conditions will not last as at least several progressive systems will bring precipitation to the region this weekend into early next week. Given the colder airmass in place, flooding will not be likely with these systems. Pullin && .AVIATION...A weak upper level trough will cross western WA today for mainly scattered showers. The flow aloft is westerly. The low level air mass remains moist with areas of LIFR to IFR cigs this morning. Expect gradual improvement this afternoon although cigs will likely stick in MVFR range. The air mass will remain moist and stable on Tuesday as a warm front moves into southern B.C. 33 KSEA...Low clouds and IFR to MVFR conditions this morning, improving late by 21-00z. South wind around 5kt. 33 && .MARINE...Winds will be generally light over the waters today. Southerly flow will increase on Tuesday as a warm front moves into souther B.C. - will likely see Small Craft Advisory winds over all waters (expect the central strait). Southerly flow will continue through Wednesday then turn onshore on Thursday as high pressure build offshore. The flow will turn offshore as we move into the weekend. 33 && .HYDROLOGY...With yet another frontal system expected to move into the area late Monday night and persisting through Tuesday and into Wednesday, river flooding will remain an issue for the first half of this week. This system looks to produce slightly less rainfall, with totals more on the order of 1-1.5 inches in the Whatcom/Skagit County lowlands, with 2-4 inches in the North Cascades and in portions of the Olympic Peninsula. That said, the heaviest rainfall is expected over the Olympics and North and Central Washington Cascades. This certainly would complicate the impacts on area rivers as it would be following on the heels of a series of AR events. This ongoing precipitation will also keep the risk of landslides elevated well into next week. JBB/18/Pullin && .SEW WATCHES/WARNINGS/ADVISORIES... WA...None. PZ...None. && www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 7:36 PM PST | River Flood Warning | SEW | Snohomish | 11 hr |
| Nov 29, 2:15 PM PST | Small Craft Advisory | SEW | 5 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.